Can memory loss be caused by Hughes Syndrome, even when taking low-dose aspirin daily?

I've been taking low-dose aspirin daily for ten years to treat APS (I'm now 46). No symptoms since then but have had memory loss for several years as well as a persistent productive cough. Does anyone know if either of these could be attributable to APS and can something be done to treat them?

8 Replies

oldestnewest
  • Yes it can cause memory loss and fog brain. I think many (if not most) of us have suffered from this in some way.

    As far as the cough I am not sure, but if you have pulmonary issues related to APS or scarring, etc from PE, etc. its possible.

    Do you take any other meds as some including lisinopril are known to cause chronic cough.

  • Wow, that was quick! Thank you for your answer. I don't take any other medication whatsoever and suspect the cough is unconnected. As to the memory loss, I'd understood that got better when taking blood-thinners, but I've been taking them for years and my memory's just getting worse. Thank you.

  • Most recent information taken from the HSF website copy I am currently re-writing - a long work in progress!

    Memory loss affects many people with Hughes Syndrome, who often have difficulty in thinking clearly and describe the sensation as ‘brain fog’.

    It can range from mild, such as difficulty finding words and forgetfulness, to severe when people slur their speech or forget entire events such as holidays or well-travelled routes. This is possibly the most common symptom in undiagnosed Hughes Syndrome, simply because many patients do not report it to their doctor as they put it down to getting older. Naturally, many people worry that they are developing Alzheimer’s but, if diagnosed early and treated correctly, patients can show marked improvement. Some patients taking warfarin, will often know when their INR has dropped and is too low as the ‘brain fog’ returns.

    The cause of memory loss in Hughes Syndrome patients can be due to strokes and TIAs, but it is also possible that antiphospholipid antibodies can damage the brain without causing a stroke or TIA.

  • Dear Kate, I'd like to thank you for your clear answer and more specifically for all the work you're doing with this website. I intend to buy your books too but wanted to make a suggeston before I do so: have you considered publishing them as Kindle e-books on Amazon.com and co.uk? That would make them even more easily available, especially for people like me who live abroad. Thank you again and keep up your wonderful work.

  • Don't know about cough. I have suffered from shortness of breath since my PE's 2 years ago. As for the memory loss mine is horrible. I have been on blood thinners since I was diagnosed with no improvement on my short term memory. It seems to be worse on days when my fatigue is worse. According to my Dr. some people will have improved memory after starting treatment and some such as myself do not. I have been told by my hematologist that the best I can hope for right now is to slow down the process. Most people I hear do have sig improvement. I hope you are one of those who improves!

  • I was on Asprin for years, brain fog,memory continued to get worse.

    I am not a Doctor but if i were you i would ask to go on Heparin or warfarin, thats when i had a great improvement

    Good luck

    Karen xx

  • I have never heard of a productive cough being related to APLS . Have you had the cough for several years as well?

    I am wondering if you smoke, obviously that would cause a productive cough and is dangerous if you have APLS.

    If not then you should definitely talk to the doctor about the cough, could be something else entirely. When the cough is productive it is because our lungs are trying to expel something.

    You can also ask to be referred for neuropychological assessment, this gives a clear picture of exactly where your memory weakess is and rules out stress as a cause.

  • Thank you very much to all of you for these replies. It's a relief to know my memory loss may be due to APS rather than Alzheimer's and I have an appointment with a new specialist to look at it. I think indeed the cough is unrelated and will have it examined separately (I've never touched a cigarette in my life, so it's not that!). Much appreciate your help and all the best to all of you!

You may also like...